Fast heart rate but hypo symptoms returning on NDT


I posted on here about 5 days ago re fast heart rate more oftern than not. I have gradually worked up to 3.5 grains of Armour but have dropped back to 3 because on one occasion pulse was 107. I thought it might be coconut oil or iron that I started taking but been off that for few days and it's still high 78-106 ish.

I am starting to get symptoms like start of terrible aching shoulders and scalloped tongue again. Is this just overdoing it ( I have been on holiday in Florida (zero sun!!) and is it just the travelling doing this? (It almost killed me going out there - why I thought I could cope with connecting flights I don't know).

Prob consumed much more sugar/salt than normal (diet v good normally) that reason?

Can someone help me work this out?

Been on Adrenal support for months and grad built up Armour. Vit d good, supp with B12, yet to get working on Iron..... I split dose of Armour.

21 Replies

  • Hi cat69, i'm on Armour and can still get some palps, although my temps are low. Sugar definitely makes them worse. I have PA and have just read today that supplementing with B12 if you're low can reduce your supply of iron. My iron is low anyway, so I do think anaemia can give you palps too. I'm supplementing with folate too as this helps your body use the B12. Do you have any Anaemia's?

    Also your travelling must have put a huge strain on your system, and probably your adrenals are complaining.

    I too have the scalloped tongue, no amount of thyroid meds have improved this. I'm hoping the B12 injections may do the trick.

  • Thanks Hel, don't have Anemia as far as I know. My temp this afternoon is 34.6!. It's really horrible the palps, heart thumps away sometimes and then is irregular too. In bath can see water moving. Obv I need to address Iron. Think I need to get retested for a few things too. It was too much for me, My husbands mum has PA and she is back to normal now with injections.

    I might start trying half tabl of iron a day and not anything else at same time so I can see what's having an effect.

  • Hi Cat69, you're still horribly hypo on those temps. I must admit I have been struggling on Armour to get my temps up, but yours are at the level of hypothermia, seriously. I added in 75 mcg of T3 to my Armour and the highest temp i've had thus far 36.4, an improvement but not there yet. I read last night that low iron can also make you cold. I've already noticed when I have my B12 injection my palps get calmer. I've been supplementing iron and a blood test a couple of weeks ago showed it was at the bottom of the range! I'm taking more now, lol! You need iron to get the T3 to your cells.

  • My heart rate is similar to yours at times - I am on 3&1/4 grains of Armour. I have found that when I change my dose either up or down my heart rate takes about 3-4 weeks to settle now. I also find it is higher at certain times of the day and certainly 2-3 hours after taking a dose of Armour which is I guess the T3 peaking. I did not find any appreciable difference by reducing my dose. Not sure what the answer is.

  • Have you tried splitting your dose up? I am on Erfa (4 1/2 grains) and I split the daily dose into three smaller doses -works much better for me and I don't get an afternoon slump any more :)

  • Thanks. Yes I do split my dose into 3 which makes a difference but has not completely solved the problem. I have calcium problems and had very low B12 which has taken a while to increase so I guess that doesn't help.

  • wavey I am definitley going to do this. Husband just suggested it too.(he must be sick of me bleating on about this :-) thanks

  • No problem Cat _ Just FYI:-

    I take 1/2 grain of Erfa before bedtime as part of my plan too which helps me with sleeping better believe it or not!

    I take my first dose at 5.10 in the morning ( this early time is to help my adrenals -but don't do this unless you have an adrenal issue as it is very powerful and needs to be done with great care) next dose as I wake up the third dose at lunchtime - 1.30 for me ( I alarm my mobile phone) and then the tiddly dose as described above at bedtime .The doses should decrease through the day in size -to what suits you best. Hope you find a solution that works for you soon :)

  • Debs thats interesting although been on 3.5 for over a month. Yes heart noticably speeds same time as yours after taking it. Might try splitting it down more so no t3 rush.


  • I spoke to Dr S about this and he said it is T3 rush but wasn't too worried unless my heart rate went above the 90s. He suggested splitting my dose into 3 (I was only doing 2 because of fitting in my calcium). This has helped a bit. It is often also worse after eating though not sure why that should be. I was also waking in the night with a pounding heart rate which he felt was due to being under medicated. I increased my dose by another 1/4 grain which made no real difference to my heart rate and the night time pounding heart has certainly improved since taking some Armour later in the day which seems contradictory, but he was a wise man.

  • Debs -the later dose will help because it is possible that your body is using adrenal when it is running low on the thyroid hormones -hence the pounding. You might want to try a very small night dose before you go to bed to see if this gets rid of the night time heart pounding. Miss Dr S -such a loss -I was a patient of his too.....

  • Thanks that is helpful. I take my first dose at about 5am and have definitely improved since doing that so will try taking the last dose bit later. It's hard to fit it around my calcium though. Yes certainly miss Dr S.

  • This is a link re Armour which may be helpful - particularly the question dated November 21, 2003

    This is an excerpt from another page:-

    Dr. Lowe: As a rule, our patients take thyroid hormone only once per day. An advantage of this one-per-day schedule is that it’s easier to find a window for good intestinal absorption—when the stomach or small intestine doesn’t contain food.

  • yes this is problem with splitting it and taking iron wheres the window?! I will have a read thansks

  • I agree it's really hard fitting it all in. I have other prescription meds too and take quite a few supplements. I always take Iron and Vit C ( to help absorption of iron) just before bed.

  • It's your iron! You can't take T3 containing meds without optiomal iron and cortisol without getting palps. What are your iron levels - we'd need to see your ferritin (needs to be about 100), serum iron, transferrin and saturation %.

    See here:

    But you will be stuck in the land of hypo but feel hyper until iron is optimal and all other 'ducks are in a 'row'.

    Making sure iron is optimal and taking time to balance electrolytes can really help with heart rate. You might also like this document:

    Hope that helps,


  • Girl I have to do a retest as last one was 7 months ago. I will read your links. it's splitting dose and finding window to take it though.

    thank you

  • Sorry about short replies I am knackered. I really appreciate everyones advice. This site is a lifeline and makes me feel not so alone.


  • Hi there, I know it's tricky isn't it. I take my iron as I go to bed well away from my 3pm dose of thyroid. But I have really struggled with very serious anaemia (had iron infusions etc) and it made the most significant difference when I got my iron up. Taking a mix of irons helps too - my favourites are blue bonnet chelated iron 27mg, and proferrin - both from the States, fixed my iron in about two months. STTM have a really good page about iron, it's the ELEMENTAL iron dose that counts. x

  • girlscout - I have got a grip! and done a schedule of tabs and like you I will try the iron/vits at night and spread Armour throughout day. Hopefully this will mean that I don't get the palpatiations when laying down in bed which always seems worse. Had a really horrible one last night, like an irregular beat which just dropped off! horrid.

  • Hey well done. Taking B vits at night might keep you awake. I take my multi mineral, iron (with vit c) at night. Also remind me, have you done a 24 hour saliva cortisol test?

    And if you've got your blood tests in front of you (worth ringing your doc and getting copies of everything they've got if not) have you got some numbers for sodium and potassium? Do you take magnesium? Poorly people like us burn mag at a rate of knots. I switched to mag chloride supplements, and use spray and epsom salt baths and that all helped weird heart symptoms.

    Also, I needed adrenal support (low or out of rhythm cortisol can make you have weird 'beaty' heart symptoms, and low electrolytes can also do that too, and mimic adrenal stuff).

    It's a bit of a balancing act but do you get enough salt (unprocessed, sea salt - I use light grey celtic salt) - you could try quarter to half a teaspoon in a big glass of water and see if that helps. Perhaps try only one thing at a time - then you can figure out what helped. But I take 99mg x 2 potassium (one pot pill and the rest in my multi mineral) and I use grey salt liberally in food. I take lots of magnesium and that really helped irregular racing heart, getting super sweaty etc.

    Good luck!



You may also like...